MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL3012  
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Arrhythmia (1721); Ventricular Fibrillation (2130); Perforation of Vessels (2135)
Date of Event 06/19/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave c2 coronary intravascular lithotripsy (ivl) catheter was used to treat a lesion in the left anterior descending artery (lad).During the procedure, the ivl balloon ruptured at 4 atm after 18 pulses, leading to a type 2 vessel perforation evident on angiography.As intervention, a ryusei 3.0 mm perfusion balloon catheter was dilated for 10 minutes, achieving successful hemostasis before placing a pk papyrus 2.5 mm balloon.However, a lateral branch occlusion was observed, leading to attempts to wire the lateral branch.Unfortunately, ventricular fibrillation (vf) occurred during this process, requiring direct current (dc) cardioversion for stabilization.The wiring was successfully completed, resulting in improved blood flow and blood pressure.Notably, the calcification was 270 degrees long and 15 mm wide, with no coronary necrosis noted.Intravenous ultrasound (ivus) showed perforation at the edge of the calcification and at a non-calcified site.The patient was a 78-year-old male patient, medical history includes an old myocardial infarction treated with a drug-coated balloon in (b)(6) 2021, dyslipidemia, and gastroesophageal reflux disease.The patient was discharged on (b)(6) 2025, resulting in an extended hospital stay of six days from the originally planned discharge date.
 
Additional Manufacturer Narrative
The device referenced in this report has not yet been received at shockwave medical, inc.Therefore, a physical examination has not been performed.Evaluation of the subject device is anticipated but has not yet begun.After the device is received and investigation is completed, a supplemental report will be submitted.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The device referenced in this report was received at shockwave medical, inc.Evaluation of the subject device revealed that all emitters exhibited minor signs of wear, with a notable longitudinal rupture of the balloon likely due to patient calcification (270 degrees and 15mm), and no other damage was identified on the balloon surface.The cause of the reported perforation and ventricular fibrillation could not be conclusively determined based on the information available.The subsequent occlusion of the lateral branch may have been due to the covered papyrus stent placement to treat the perforation.A review of the interoperative imaging is anticipated but has not yet begun.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The shockwave intravascular lithotripsy (ivl) system with the shockwave c2 coronary ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a coronary artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
A review of the inoperative imaging for this report has been performed by the shockwave chief medical officer.In summary, the review revealed intervention on a heavily calcified lesion in the mid-segment of a dominant left anterior descending artery (lad) artery, with pre-emptive wiring of a large diagonal branch.Post-ivl, there was a balloon pressure loss, although this was not definitively confirmed angiographically.Two images revealed an extensive deep dissection or contained perforation without dye egress following balloon modification, which was managed successfully with perfusion balloon inflation and the placement of a covered stent (papyrus), replacing the initially listed drug-eluting balloon.The narrative also mentions events such as ventricular fibrillation (vf) and diagonal occlusion, but these could not be confirmed solely from the angiograms.Notably, the vf arrest is directly linked to the procedure and likely related to the use of the ivl device.Overall, the patient developed a dissection and contained perforation that required a covered stent, and while the event is significant, prior analysis indicates that balloon pressure loss does not correlate with higher rates of major adverse cardiac events (mace).

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key22544386
Report Number3015053858-2025-00085
Device Sequence Number20583189
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)261231(10)03A241216A
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC2IVL3012  
Device Catalogue Number  
Device Lot Number03A241216A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2025
Supplement Date Received by Manufacturer08/18/2025
08/27/2025
Initial Report FDA Received Date07/18/2025
Supplement Report FDA Received Date08/18/2025
09/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GC 7F HEARTRAIL BL3.5 - TERUMO.; GW CONQUEST PRO - ASAHI.; GW MIRACLE NEO 3 - ASAHI.; GW SION BLUE - ASAHI.; IVUS ALTAVIEW - TERUMO.; PK PAPYRUS 2.5 MM DRUG-ELUTING BALLOON CATHETER.; PK PAPYRUS 2.5MM - ASAHI.; RYUSEI 3.0 MM BALLOON CATHETER.; RYUSEI 3.0MM - KANEKA.
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age78 YR
Patient SexMale